Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska
He hands you a prescription for hydrocodone/apap 5/325 1-2 q6h prn severe pain #30. It is written by an orthopedic surgeon. You ask the patient if all his information is current and if there are any new drug allergies. He says that his orthopedic doctor told him to tell you he is allergic to ciprofloxacin (Cipro). He was instructed to never take ciprofloxacin ever again. You ask him if he developed a rash or difficulty breathing. He says no. You ask him if he’s has ever had anaphylaxis in the past. He replies no.
You ask the patient if he has ever had ciprofloxacin in the past. He says, yes. Recently, he stepped on a nail and the doctor prescribed ciprofloxacin to treat the skin infection that resulted. That was about 1 month ago.
Mystery: Then why would the doctor want ciprofloxacin listed as an allergy?
Solution: Technically the patient is not allergic to ciprofloxacin because he did not develop a histamine mediated response to it. But the patient did have a severe adverse reaction after taking it, and the allergy feature in the computer system can prevent this from happening again.
The FDA has assigned ciprofloxacin a black boxed warning that it could cause tendon ruptures1-2 and that is what happened to this young man. Just recently, the FDA added that ciprofloxacin can also cause aortic ruptures as well.3
- Tanne JH. FDA adds "black box" warning label to fluoroquinolone antibiotics. BMJ. 2008;337(7662):a816. Published . doi:10.1136/bmj.a816
- FDA: Re-emphasized the black box warning https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm
- FDA add warning regarding aortic ruptures: https://www.fda.gov/NewsEvents/Newsroom/FDAInBrief/ucm628956.htm